Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS JSJ

April 8, 2023

NWS JSJ issued this flash flood warning at Apr 8, 2023, 5:34 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2023, 5:34 AM CDT (10:34 UTC)
Expired
Apr 8, 2023, 11:30 AM CDT
In force
6 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 24 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

246 
WGCA52 TJSJ 081034
FFWSJU
PRC025-029-031-063-139-081230-
/O.NEW.TJSJ.FF.W.0005.230408T1034Z-230408T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
634 AM AST Sat Apr 8 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Caguas County in Puerto Rico...
  Canovanas County in Puerto Rico...
  Carolina County in Puerto Rico...
  Gurabo County in Puerto Rico...
  Trujillo Alto County in Puerto Rico...

* Until 830 AM AST.

* At 634 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Additional rainfall amounts of 
  1 to 3 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1837 6603 1840 6599 1844 6604 1846 6599
      1843 6598 1843 6593 1840 6592 1841 6587
      1829 6587 1827 6584 1825 6587 1827 6593
      1823 6594 1821 6600 1813 6603 1811 6605
      1821 6612 1823 6609 1830 6606 1830 6605

FLASH FLOOD...RADAR INDICATED

$$

OMS
3 follow-up statements
578 
WGCA52 TJSJ 081211
FFWSJU
PRC025-029-031-063-139-081430-
/O.EXT.TJSJ.FF.W.0005.000000T0000Z-230408T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
811 AM AST Sat Apr 8 2023

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Caguas County in Puerto Rico...
  Canovanas County in Puerto Rico...
  Carolina County in Puerto Rico...
  Gurabo County in Puerto Rico...
  Trujillo Alto County in Puerto Rico...

* Until 1030 AM AST.

* At 811 AM AST, Doppler radar continues to indicate thunderstorms 
  producing heavy rain across the warned area. This rainfall in 
  addition to previous rains will continue to result in flash 
  flooding.

  HAZARD...Flash flooding caused by excessive runoff and ongoing
           thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of rivers, small creeks and streams,
           urban areas, highways, streets and underpasses as well
           as other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1837 6603 1840 6599 1844 6604 1846 6599
      1843 6598 1843 6593 1840 6592 1841 6587
      1829 6587 1827 6584 1825 6587 1827 6593
      1823 6594 1821 6600 1813 6603 1811 6605
      1821 6612 1823 6609 1830 6606 1830 6605

FLASH FLOOD...RADAR INDICATED

$$

OMS
562 
WGCA52 TJSJ 081417
FFWSJU
PRC025-029-031-063-139-081630-
/O.EXT.TJSJ.FF.W.0005.000000T0000Z-230408T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1017 AM AST Sat Apr 8 2023

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Caguas County in Puerto Rico...
  Canovanas County in Puerto Rico...
  Carolina County in Puerto Rico...
  Gurabo County in Puerto Rico...
  Trujillo Alto County in Puerto Rico...

* Until 1230 PM AST.

* At 1017 AM AST, Doppler radar continues to indicate heavy rain 
  across the warned area. This rainfall in addition to previous 
  rains will continue to result in flash flooding. Rivers and small 
  streams are running well above normal levels.

  HAZARD...Flash flooding caused by excessive runoff and heavy
           rainfall.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1837 6603 1840 6599 1844 6604 1846 6599
      1843 6598 1843 6593 1840 6592 1841 6587
      1829 6587 1827 6584 1825 6587 1827 6593
      1823 6594 1821 6600 1813 6603 1811 6605
      1821 6612 1823 6609 1830 6606 1830 6605

FLASH FLOOD...RADAR INDICATED

$$

OMS
609 
WGCA72 TJSJ 081626
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1226 PM AST Sat Apr 8 2023

PRC025-029-031-063-139-081636-
/O.EXP.TJSJ.FF.W.0005.000000T0000Z-230408T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caguas PR-Canovanas PR-Carolina PR-Gurabo PR-Trujillo Alto PR-
1226 PM AST Sat Apr 8 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1230 PM AST THIS AFTERNOON FOR 
CAGUAS, CANOVANAS, CAROLINA, GURABO AND TRUJILLO ALTO COUNTIES...

Although the Flash Flood Warning will expire, a Flood Warning 
remains in effect along Rio Grande de Loiza and all its tributaries. 

LAT...LON 1837 6603 1840 6599 1844 6604 1846 6599
      1843 6598 1843 6593 1840 6592 1841 6587
      1829 6587 1827 6584 1825 6587 1827 6593
      1823 6594 1821 6600 1813 6603 1811 6605
      1821 6612 1823 6609 1830 6606 1830 6605

$$

OMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 4:04 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 8, 4:04 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
504 AM AST Sat Apr 8 2023

.SYNOPSIS...Unsettle weather Tomorrow, another round of afternoon
convection is expected due to the unstable conditions. Building
seas are expected for tonight, reaching 7 ft across the Atlantic
waters and the Anegada Passage.

&&

.SHORT TERM...Today through Monday...

Low-level southeasterly trades and a mid-to upper-level low over
Hispaniola, in combination with deep moisture over the region
produced a lingering band of showers and thunderstorms across the
eastern half and southern portions of Puerto Rico. As of 4 AM,
observed rainfall amounts after midnight across southeastern Puerto
Rico were around 4 inches, and rivers in San Lorenzo and Juncos went
above flood stage. Meanwhile, strong thunderstorms with gusty winds
up to 40 mph were noted earlier across coastal areas of Yabucoa and
southwestern Puerto Rico.

At least for today, active weather is possible through the morning
hours across much of Puerto Rico as the mid-level low over
Hispaniola slowly weakens during the next 24 hours. Unstable
conditions should last through the weekend, with 500 mb temperatures
slowly increasing from -11C to -9C by Sunday afternoon. PWAT should
fluctuate between 1.50-1.75 inches, peaking today, and slowly
improving as a drier air mass with suspended Saharan dust continues
to filter over the area. Weather condition should further improve on
Monday, but diurnally induced afternoon showers should develop along
the Cordillera Central and northern PR due to south-southwesterly
steering winds.

&&

.LONG TERM...Tuesday through Saturday...

The most recent model guidance suggests a wet weather pattern
during the long-term forecast period, with precipitable water
values fluctuating between 1.50 and 1.75 inches, which is normal
to above-normal for this season. This trend may also suggests the
beginning of the transition into the local wet season,
characterized by increased shower activity led by local effects
and diurnal heating and a potential relief to current drought and
fire weather conditions. The expected shower activity will follow
the typical seasonal pattern, with the highest impact over the
interior to western sections following the general steering flow.
East-southeasterly winds at 10-15 mph gradually backing to the
east from Wednesday onwards means that the afternoon shower
activity will migrate from the northwestern quadrant on Tuesday
southward to the more western sections by the latter part of the
workweek. Southeasterly winds also suggest the potential for
excessive heat risks, particularly for portions of northern Puerto
Rico, where heat indices around 102 degrees are likely on
Tuesday.

&&

.AVIATION...Tempo MVFR to brief IFR conditions possible at
TJSJ/TJPS/TJBQ today. Expect mtn top obscd and periods of SHRA/TSRA
at least thru 22z. A gradual improvement is expected during the
night. Across the USVI terminals, mainly VFR conditions expected
through the period. HZ expected to filter through the day due to
Saharan dust.

&&

.MARINE...Moderate to locally fresh northeast winds up to 20
knots, gusting up to 30 knots, will maintain hazardous marine
conditions across the offshore Atlantic waters, where a Small Craft
Advisories remains in effect. Elsewhere, small craft operators
should continue to exercise caution due to wind-driven choppy
conditions.

For beachgoers, life-threatening rip currents are likely, and
thus, a high risk of rip currents, for the easternmost beaches of
Saint Croix. Elsewhere, excluding the beaches across the southern
and western coast of Puerto Rico, a moderate risk of rip currents
will continue, making life-threatening rip currents possible.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...High Rip Current Risk through late tonight for VIZ002.

AM...Small Craft Advisory until 8 AM AST Sunday for AMZ711-723.

&&

SHORT TERM...DSR
LONG TERM....ICP
AVIATION...DSR
PUBLIC...ICP
Hazardous weather outlook, Apr 8, 4:35 AM CDT, 59 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
455 AM AST sabado 8 de abril de 2023

AMZ711>745-PRZ001>013-090900-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Las aguas cercanas y lejanas a la
costa del Atlantico y del Caribe-
455 AM AST sabado 8 de abril de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas numerosas son posibles a traves del sur y este de
Puerto Rico durante las horas de la manana. Tronadas aisladas son
posibles sobre el interior, norte y oeste de la isla durante gran
parte del dia. Planifique detener todas las actividades al aire
libre y trasladarse a un refugio.

.Lluvia excesiva...Inundaciones en areas urbanas, carreteras y
riachuelos. Inundaciones repentinas aisladas son posibles.

.Viento...Se esperan condiciones ventosas en el suroeste de Puerto
Rico. Articulos no asegurados podrian salir volando.

.Condiciones Maritimas...Oleaje igual o sobre 7 pies a traves de las
aguas mar afuera del Atlantico y el Pasaje de Anegada. Condiciones
peligrosas para los operadores de embarcaciones pequenas.

.Corrientes marinas...Las corrientes marinas amenazantes a la
vida son posibles en la zona de olas rompientes particularmente
a traves de las playas del norte y este de Puerto Rico.

.DIAS DOS A SIETE...domingo a viernes

Existe un riesgo limitado de lluvias excesivas en el oeste de Puerto
Rico el domingo en la tarde. Un riesgo de moderado a alto de
corrientes marinas ocurrira en la mayoria de las playas cada dia. Se
espera oleaje de sobre 6 pies el domingo, martes y miercoles en las
aguas mar afuera del Atlantico y el Pasaje de Anegada. Calor
excesivo es posible entre el lunes y martes a traves de la costa
norte central, donde los indices de calor pudieran sobrepasar los
102 grados.

.Comunicado sobre informacion reportada por observadores...

La activacion de observadores es recomendada. Favor de pasar
cualquier informacion de inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

AMZ716-726-VIZ001-002-090900-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Las aguas cercanas
a la costa del Atlantico y las aguas costeras adyacentes del Caribe-
455 AM AST sabado 8 de abril de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas de aisladas a dispersas son posibles.
Mantengase atento a las tronadas en su area y este preparado para
buscar refugio.

.Lluvia excesiva...Acumulacion de agua en carreteras y areas de
drenaje deficiente podrian ocurrir. Inundaciones urbanas y de
cunetas son posibles.

Viento...Se esperan condiciones ventosas. Articulos no asegurados
podrian salir volando.

.Condiciones Maritimas...Oleaje igual o sobre 7 pies a traves de las
aguas mar afuera del Atlantico y el Pasaje de Anegada. Condiciones
peligrosas para los operadores de embarcaciones pequenas.

.Corrientes marinas....Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas rompientes particularmente en las
playas con exposicion hacia el noreste.

.DIAS DOS A SIETE...domingo a viernes

Un riesgo moderado, ocasionalmente alto, de corrientes marinas
ocurrira cada dia. Se espera oleaje de sobre 6 pies el domingo,
martes y miercoles en las aguas mar afuera del Atlantico y el Pasaje
de Anegada.

.Comunicado sobre informacion reportada por observadores...

La activacion de observadores es recomendada. Favor de pasar
cualquier informacion de inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Local storm report, Apr 8, 3:19 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
419 AM AST SAT APR 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 AM     FLASH FLOOD      SAN LORENZO             18.20N 65.96W
04/08/2023                   SAN LORENZO        PR   911 CALL CENTER

            911 CALL CENTER REPORTED A VEHICLE TRAPPED
            OVER A BRIDGE ON ROAD PR-181, NEXT TO
            ANTONIO FERNOS VOCATIONAL SCHOOL IN SAN
            LORENZO. TWO ADULTS WERE RESCUED BY LOCAL
            EMERGENCY MANAGERS.

&&

ICP
Local storm report, Apr 8, 4:01 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
501 AM AST SAT APR 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     FLOOD            GUAYAMA                 17.97N 66.13W
04/08/2023                   GUAYAMA            PR   911 CALL CENTER

            911 CALL CENTER REPORTED FLOODING ALONG
            CALLE B IN BARRIADA BLONDED IN GUAYAMA. NO
            ONE TRAPPED OR HOUSES AFFECTED BY THIS
            FLOOD.

&&

ICP
Local storm report, Apr 8, 5:06 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
606 AM AST SAT APR 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     DEBRIS FLOW      PATILLAS                18.03N 66.03W
04/08/2023                   PATILLAS           PR   PUBLIC

            PUBLIC REPORTED THROUGH SOCIAL MEDIA
            (TWITTER) A ROCKSLIDE AFFECTING ROAD PR-184
            NEAR QUEBRADA FARALLON AND EL ESCONDITE DE
            DON CLAUDIA IN PATILLAS. THE ROAD WAS PARTLY
            IMPASSABLE.

&&

ICP
Local storm report, Apr 8, 5:14 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
614 AM AST SAT APR 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 AM     FLASH FLOOD      SAN LORENZO             18.19N 65.98W
04/08/2023                   SAN LORENZO        PR   911 CALL CENTER

            911 CALL CENTER REPORTED FLASH FLOODING
            AFFECTING A RESIDENCE IN CALLE FLAMBOYAN,
            URB. SAN LORENZO VALLEY IN SAN LORENZO.
            REPORT INDICATED THAT NO ONE IS TRAPPED.

&&

ICP

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:04 PM CDTSpecial Marine WarningJSJ64 min
Apr 7, 7:58 PM CDTAreal Flood AdvisoryJSJ113 min
Apr 7, 8:03 PM CDTSpecial Marine WarningJSJ87 min
Apr 7, 8:47 PM CDTSpecial Marine WarningJSJ88 min
Apr 7, 9:02 PM CDTSpecial Marine WarningJSJ58 min
Apr 7, 9:37 PM CDTSpecial Weather StatementJSJ23 min
Apr 7, 10:39 PM CDTSpecial Weather StatementJSJ36 min
Apr 8, 12:17 AM CDTAreal Flood AdvisoryJSJ7 hr
Apr 8, 12:37 AM CDTAreal Flood AdvisoryJSJ113 min
Apr 8, 1:09 AM CDTFlash Flood WarningJSJ10 hr
Apr 8, 1:29 AM CDTAreal Flood AdvisoryJSJ4 hr
Apr 8, 3:00 AM CDTFlash Flood WarningJSJ8 hr
Apr 8, 5:38 AM CDTAreal Flood AdvisoryJSJ5 hr
Apr 8, 5:47 AM CDTAreal Flood AdvisoryJSJ2 hr
Apr 8, 6:21 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 8, 7:40 AM CDTFlash Flood WarningJSJ4 hr
Apr 8, 7:45 AM CDTSpecial Weather StatementJSJ90 min
Apr 8, 7:50 AM CDTSpecial Marine WarningJSJ85 min
Apr 8, 8:12 AM CDTFlash Flood WarningJSJ3 hr
Apr 8, 10:08 AM CDTAreal Flood WarningJSJ3 hr
Apr 8, 10:19 AM CDTAreal Flood WarningJSJ3 hr
Apr 8, 11:04 AM CDTAreal Flood WarningJSJ4 hr
Apr 8, 5:46 PM CDTSpecial Marine WarningJSJ44 min

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.